Missouri, 2021

Flash Flood in Missouri, August 20, 2021

August 20, 2021 · NWS PAH · 1 event in 1 county or zone

Scattered thunderstorms with torrential rainfall formed during the peak heating of the afternoon. The storms formed along a weak front oriented from northwest to southeast from east central Missouri into southwest Kentucky and middle Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Scattered thunderstorms with torrential rainfall formed during the peak heating of the afternoon. The storms formed along a weak front oriented from northwest to southeast from east central Missouri into southwest Kentucky and middle Tennessee. High atmospheric moisture content and weak steering winds aloft caused these slow-moving storms to dump torrential rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 20, 1:15 PM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Aug 20, 1:15 PM CST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
215 PM CDT Fri Aug 20 2021

.SHORT TERM...(Tonight through Sunday night)
Issued at 215 PM CDT Fri Aug 20 2021

A zone of weak upper level support and surface convergence continues
to support scattered showers (little in the way of thunder) this
afternoon over the SW 1/2 of the area, especially SEMO into far west
KY and the southern tip of IL. A mid level s/wv ridge will extend
from east TX to southern MO tonight. As additional mid level energy
tops the ridge and moves southeast, more showers and storms will
develop, after an evening lull. Best chance should be SEMO, far
southern IL and west KY, lower chances to the east. There is some
concern for locally heavy rain. The models forecast good
925-850mb flow supporting decent moisture transport from west to
east across Missouri into our CWFA later tonight. WPC upgraded
our area in their Day ERO to a slight risk for SEMO, far southern
IL and west KY. Saturday morning, the moisture transport weakens
considerably, so the locally heavy rain threat should subside.
PWAT's through Saturday morning will be above 2", possibly pushing
2.3 to 2.4".

A frontal boundary will push into the area Saturday night, though
with less moisture to work with. However, with the boundary, and
additional support aloft moving NW to SE across the region, we will
continue with the chance of showers and thunderstorms. Sunday, mid
level heights build across the region with lower overall columnar
moisture. Therefore we anticipate little if any convection
Sunday, with dry weather expected Sunday night. Stayed close to
NBM numbers for temperatures. And it looks like the nasty dew
point air is here to stay.

.LONG TERM...(Monday through Friday)
Issued at 215 PM CDT Fri Aug 20 2021

Heat and humidity will be the main story next week as a large 500 mb
ridge orients itself from west to east across the southern states.
This elongated ridge shows signs of weakening over the southeastern
states by the end of the week, which may allow a weak frontal
boundary to sag into the lower Ohio Valley. This boundary could
generate enough clouds and/or precip to take the edge off the heat
Thursday and Friday.

For Monday through Wednesday, temps and dew points continue to trend
a bit higher in the nbm (national blend of models). Afternoon heat
indices are forecast to peak above 100 each afternoon. Actual highs
will be in the lower to mid 90s. Given the expected duration of the
heat, some impact would be expected in our area. Overnight lows will
be quite warm, averaging in the lower to mid 70s.

For Thursday through Friday, the ensemble means of the gfs and ecmwf
have trended a little stronger with the portion of the ridge over
our area. This makes any cooling a little less likely for our area,
but for now afternoon heat indices are forecast to stay below 100 on
those days.

Thunder potential appears very low Monday through Tuesday. If the
ridge weakens enough to allow a weak front to reach the lower Ohio
Valley, thunder will become more likely each afternoon. Forecast
pops will be in the chance category Thursday and Friday.

&&

.AVIATION...
Issued at 215 PM CDT Fri Aug 20 2021

It will be an unsettled period through Saturday. Scattered to
numerous showers and thunderstorms will be most likely west of a
KMVN-KHOP line, with occasional MVFR conditions dropping down to
IFR/LIFR in stronger showers and storms. Winds will generally be
light south, but variable and gusty in and near storms.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Aug 20, 1:01 PM CST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
201 PM CDT Fri Aug 20 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
201 PM CDT Fri Aug 20 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Showers may contain locally heavy rain this afternoon over southeast
Missouri into far west Kentucky and the southern tip of Illinois. An
occasional rumble of thunder is also possible.

Tonight, after an evening lull, an increase in showers and
thunderstorms is anticipated, again mainly over west Kentucky, far
southern Illinois into southeast Missouri. Some of the storms from
around midnight until daybreak Saturday may produce locally heavy
rainfall, which may lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms across the entire region on
Saturday. Heavy rain is possible Saturday morning across southeast
Missouri, far west Kentucky and the southern tip of Illinois.

A small chance of storms lingers into Sunday, then returns for the
middle of next week.

Maximum afternoon heat index values from 100 to 105 degrees are
forecast Monday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated. Rainfall and flooding reports
would be appreciated.

In the hours before

Local storm report, Aug 20, 3:34 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
434 PM CDT FRI AUG 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     FLOOD            2 SSW CAPE GIRARDEAU    37.28N 89.56W
08/20/2021                   CAPE GIRARDEAU     MO   NWS EMPLOYEE

            KINGSHIGHWAY IN CAPE GIRARDEAU WAS
            WATER-COVERED IN PLACES.

&&

DRS

The radar

The Paducah radar (KPAH), 73 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cape Girardeau

When
August 20, 3:54 PM CST to 6:45 PM CST
Where
Cape Girardeau County, 0.88 mi NW of Cape Girardeau to 0.85 mi NNW of Cape Girardeau
Cause
Heavy Rain
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
37.310, -89.540

Numerous streets were flooded. Water was up to car doors near a city street intersection just southwest of Southeast Missouri State University. On the northeast side of Cape Girardeau, a trained spotter measured 3.5 inches in 4 hours, including 1.5 inches in 90 minutes.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971632.